I had botox injected into my lower eyelids in an effort to remove some of my under eye wrinkles. About a week, after the injections, I woke up with huge eye bags. That was 4.5 months ago. Despite cold compresses, hard morning runs, applying vaseline at night, etc., the eye bags still are there. I am concerned that perhaps permanent damage was caused. Is that possible? Or will it just take more time? Thank you for any insight or advice as I have been feeling really down about this.
Can Botox Under the Eyes (In the Eyelid Area) Cause Permanent Puffiness / Eye Bags?
Botox Price Calculator
What would you like to change?
Enter your info to request custom estimates from three local providers.
These providers will send a more accurate price based on your needs.
Doctor Answers 7
Botox effect is temporary
eyelid puffiness from relaxing the pump action of the eyelid muscle should return to normal. If however there is a coexistent situation such as sinus problems, allergies or if you also had a filler such as a hyaluronic acid used, more fluid may cause puffiness and fillers can last a year or more, so if it is a hyaluronic acid filler such as Restylane or Juvederm, then hyaluronidase may be injected to dissolve the filler.
Botox and eye bags
If you said you noticed the bags a week or two after botox, I woudl say perhaps the botox weakend the muscle and the fat pockets became more noticeable. By 4.5 months the Botox effect should have worn off and more than likely you had the bags to begin with.
It is much more likely that this bag was there in some form.
Botox can sag a lower eyelid. However the effects are temporary. It is interesting to me how many patients come to see me after having had BOTOX elsewhere with this concern. Almost always upon careful review of photographs taken before treatment, the fullness was present. It is also interesting to note that in almost every case that I do see, the original treating injector did not take either pre or post treatment photographs. These photographs are essential. No one can precisely remember what they looked like before a treatment.
You might also like...
Botox and bags under lower eyelids
So, I agree with the others below that botox under the eyes is hard to do. In fact the complication rate is high enough that I personally do not do it. I think you had an expected result of the botox. The botox paralyzed the orbicularis muscle and subequently weakened the muscle that helps "hold in" the fat underneath the eyeball. When the muscle is weakened, the fat can bulge out and create more pronounced bags underneath the eyes.
the good news is that this is a temporary effect of the botox. I realize that you are 4 1/2 months out, but some people get longer effects from botox than others. If this is the reason for your bags, they will get better. If they do not get better, the botox did not cause them.
Botox under the eyes
Typically Botox is injected to the sides of the eyes to correct Crow's feet. Under the eyes it is given to actually drop the lower lid a little to make the eyes appear larger. It doesn't do much for under eye wrinkles. If you had the Botox done 4.5 months ago, it has likely worn off, so I wouldn't think the remaining bags are a result of the Botox.
Botox under the eyes can cause problems
Botox injected under the eyes is extremely difficult and should only be done by extremely experienced injectors. The good thing about Botox is that it lasts only a few months, the bad thing is that you will have to wait that long for it to go away. I would suggest you see your injector (or a different one) for an evaluation. But within a few months all of the Botox should be gone and you shouldn't have the under eye problems anymore.
Bags under eyes after Botox
Without seeing your photos, it is possible that you were injected to medial on the round muscle that surrounds the eye. The benefit with botox is that it is not permanent, with most outcomes only lasting 3-6 months. I strongly recommend following up with the provider who did your injections and voicing your concerns.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.